Tamoxifen Side Effects Are Misinterpreted For Naturally Occurring Symptoms

by Madhumathi Palaniappan on  December 9, 2016 at 7:34 PM Health Watch
RSS Email Print This Page Comment bookmark
Font : A-A+

Highlights
  • Tamoxifen is an antiestrogen which is used for the treatment of breast cancer.
  • Researchers find women are more likely to discontinue tamoxifen due to side effects.
  • Side effects of tamoxifen drug were mistaken for naturally occurring symptoms.
Women were more likely to discontinue tamoxifen drug for breast cancer due to nausea and vomiting, finds a new study presented at the San Antonio Breast Cancer Symposium.
Tamoxifen Side Effects Are Misinterpreted For Naturally Occurring Symptoms
Tamoxifen Side Effects Are Misinterpreted For Naturally Occurring Symptoms

The research study found women who had symptoms after taking tamoxifen drug for breast cancer were likely to discontinue the drug. And the new analysis also found women who took placebo drug to also have these symptoms.

This clearly depicts that the symptoms were found to have other causes which were being mistaken for side effects of tamoxifen.

Tamoxifen drug belongs to a group of medications called antiestrogens, and is prescribed for the treatment of breast cancer that has spread to other parts of the body. Tamoxifen drug mainly acts by blocking the estrogen activity in the breast.

The results of the previous IBIS -1 trials show tamoxifen to be capable of reducing the incidence of breast cancer in women who are at a risk of 30%. The preventive effects of the drug may last for more than 20 years.

However, about one third of the women who took part in the trial did not continue the treatment for the recommended five years.

The research team from the University of Leeds and Queen Mary University of London, looked at symptoms on women who are not taking full course of therapy.

Some women who stopped tamoxifen drug were found to have post menopausal symptoms as that of hot flashes and other gynecological changes.

While others have stopped the drug due to nausea and vomiting which were mistakenly linked to side effects of tamoxifen. This explains that understanding certain causes for the symptoms could help women who continue with tamoxifen.

The number of drop-out rates are higher within the first 12 months of IBIS -1 trial. Dr Samuel Smith, a Cancer Research UK fellow and university academic fellow at the University of Leeds, said, "Our findings have implications for how doctors talk to patients about the benefits and side effects of preventive therapies such as tamoxifen."

"It's important to manage expectations and provide accurate information on the likelihood of experiencing specific side effects and how these differ from symptoms that women may experience anyway.

He also added that the increased drop out rate observed in the early stages of the trial were needed to help women understand and manage side-effects that are associated with treatment.

Sarah Williams, Cancer Research UK's health information manager said, "Breast cancer is the most common cancer in the UK but research is helping us find new ways of preventing the disease in women at high risk.

"While drugs such as tamoxifen and anastrozole can cut the risk of the disease, they do cause side effects. Research like this to understand more about the side effects women experience and the decisions this leads them to make, is vital to offering them appropriate support so they can make the best choice for them."

"It's important for anyone experiencing symptoms that are unusual for them, that don't clear up, or that keep coming back to tell their doctor." she added.



Source: Medindia

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

News Category

News Archive

Loading...